My husband recently passed out and was taken to the hospital. His potassium was 2.9. Later they found that his thyroid was also low. He has been on levothryroxin, but the dr. said they had to increase the dose. could the low thryoid cause the potassium to decrease and that is why he passed out. And if so why would the thyroid crash, he makes sure to keep it in check
When was his last lab done and what were the results. He could have passed out because of his thyroid. I don't know about the potassium. You should probably ask the doctor about this. What is his dosage of meds for thyroid? They probably started him out on a smaller amount and are increasing it according to his TSH level. A little more info would be helpful, please.
His levothyroxin dose is 100mcg, they uped it to 112. His last thyroid test was done in Oct and it was within limits, with being on his meds. I asked the dr, and he said that he was dehydrated? It just does not make sense to me.
Potassium is critical for proper thyroid and heart function. Hypers and hypos seem to have low potassium levels. There is a condition called hypokalemic periodic paralysis which affects hypers in which potassium levels get really low and the person's muscles lock up. They can become paralyzed and have heart failure from this. This low potassium condition can be corrected with potassium supplementation.
It has been suggested that with tremors, shaking, or fast or irregular heart rate (heart skipping beats), if magnesium doesn't correct the problem within a few hours, taking potassium supplements (or eat bananas and/or potatoes) might. If potassium is the problem, then the tremors and irregular heart rate should correct within 30-60 minutes. Some thyroid people have a bottle of potassium with them at all times for emergency use. Magnesium and sodium can deplete potassium, so be aware of this if you are using supplemental magnesium. While the Nutrition Almanac suggests that we need a minimum of a certain dosage of potassium a day, some believe it's better to try to get double the dose a day.
Happy New Year - Good Luck and Best Wishes for 2008.
My comments are not meant to offend or be offensive.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.